Is H. pylori infection a cause for cancer?
Q: I was detected to have H. pylori infection last year and took multiple antibiotics for 15 days. After taking these medicine I was OK and continued to take Pantodac 40 mg daily. When I stopped Pantodac, heartburn started again and doctor advised a 2nd dose of antibiotics (Amoxiline 750mg, Pantodac 40 mg). Now I am taking Pantodac 40 mg. I feel a slight burning sensation after meals in the stomach. I read in some newspaper that H. pylori is one of the major cause for cancer. Do I need to go for further investigations?
A:This is regarding a 41-year-old gentleman who happened to have H-pylori infection in the past and was given a course of eradication treatment. The only way to check whether he has still got H-pylori infection is either to do another Oesophago-gastro-duodenoscopy and take biopsies for H-pylori infection or do a breath test. Unless there is still evidence of infection being there, he should not take any more antibiotics. As far as his concern regarding stomach cancer, I think it is very unlikely that he will develop stomach cancer. However it is important to eradicate H-pylori. Hence I feel he should rest assured that he will not develop cancer if the H-pylori is negative.